Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Northern Indiana

September 19, 2005White County, Indiana

NWS Northern Indiana issued this flash flood warning at Sep 19, 2005, 4:21 PM EST for White County, Indiana. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 4:21 PM EST (21:21 UTC)
Expired
Sep 19, 2005, 9:00 PM EST
In force
5 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 5:50 PM ESTFLASH FLOOD2 Se Brookston, INWATER FLOWING OVER SEVERAL COUNTY ROADS. SOME ROADS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 192124
FFWIWX
INC181-200300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EST MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WHITE COUNTY IN INDIANA

* UNTIL 1000 PM EST

* AT 418 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 31
  MILES WEST OF BROOKSTON TO 4 MILES SOUTHWEST OF BROOKSTON...OR
  ALONG A LINE EXTENDING FROM 8 MILES WEST OF FOWLER TO 9 MILES NORTH
  OF WEST LAFAYETTE...MOVING EAST AT 40 MPH. TWO TO THREE INCHES OF  
  RAINFALL IS POSSIBLE WITH THIS LINE OF STORMS THROUGH 6 PM EST.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  ROUND GROVE...
  BADGER GROVE...
  BROOKSTON...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4058 8710 4058 8678 4072 8677 4072 8710

$$
2 follow-up statements
000 
WGUS73 KIWX 192303
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 PM EST MON SEP 19 2005

INC181-200300-
WHITE IN-
551 PM EST MON SEP 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EST FOR WHITE
COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROOKSTON... 
ROUNDGROVE... AND BADGER GROVE. 

AT 554 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVIEST THUNDERSTORM ACTIVITY HAD MOVED SOUTH OF WHITE COUNTY... 
HOWEVER... A STEADY RAIN SHOULD CONTINUE THROUGH 800 PM EST. RADAR 
ESTIMATES THAT 2 TO 4 INCHES OF RAIN FELL BETWEEN 430 PM AND 600 
PM.  THE EMERGENCY MANAGER IN WHITE COUNTY REPORTED SEVERAL ROADS 
WERE FLOODED IN THE EXTREME SOUTHERN PORTION OF WHITE COUNTY WITH 
WATER FLOWING ACROSS THE ROADS. 

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
MONDAY EVENING FOR INDIANA AND MICHIGAN.

LAT...LON 4058 8710 4058 8678 4072 8677 4072 8710

$$
000 
WGUS73 KIWX 200116
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 PM EST MON SEP 19 2005

INC181-200121-
WHITE IN-
811 PM EST MON SEP 19 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN WHITE COUNTY IS CANCELLED...

AT 810 PM NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY RAIN 
HAD MOVED OUT OF THE AREA AND REPORTS FROM THE WHITE COUNTY SHERIFF 
DEPARTMENT INDICATED THAT FLOODING WHICH OCCURRED LATE THIS 
AFTERNOON AND EARLY THIS EVENING HAD RECEDED. MOTORISTS SHOULD 
CONTINUE TO BE ON THE LOOKOUT FOR AREAS OF PONDING WATER... 
ESPECIALLY OVER EXTREME SOUTHERN PORTIONS OF WHITE COUNTY WHERE 2 TO 
4 INCHES OF RAIN FELL EARLIER TODAY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WHITE COUNTY UNTIL 
1100 PM EST.

LAT...LON 4058 8710 4058 8678 4072 8677 4072 8710

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:50 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 19, 2:50 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST MON SEP 19 2005

.SHORT TERM...
ALL EYES FOCUSED BACK W ACRS IL EARLY THIS AFTN W/ESCALATING CONVN
ALG CDFNT AS UPR TROF DIGS ACRS NRN WI.

OF CONCERN REMAINS AM CONVECTIVELY INDUCED OUTFLW LAID OUT ACRS WRN
CWA AND POTENTIAL FOR CONTD BACKED LL FLW ALG COOL SIDE OF OUTFLW
BNDRY LT THIS AFTN AND ENHANCED TOR THREAT W/WARM SECTOR
DESTABILIZING RAPIDLY. 18Z ILX RAOB QUITE CAPPED BUT MODIFIED PER
19Z OBS REDUCED SUFFICIENTLY TO WARRANT POPS THROUGH SRN CWA YET BFR
00Z. ASIDE DISCRETE TOR THREAT...STG MID LVL SPEED MAX TRANSLATING
EWD OUT OF IA ALG SRN PERIPHERY OF LG SCALE UPR TROF AXIS AND DEGREE
OF DESTABILIZATION TAKING PLACE ATTM QUITE FAVORABLE FOR COHERENT
SEVERE WIND/HAIL RISK THROUGH EARLY EVENING. AGAIN BEST CHCS
RELEGATED ACRS NW TWO THIRDS WHERE TIMING AND DEGREE OF FORCING
BEST. WILL MAKE LAST MINUTE DECISIONS ON WX/POP COVERAGE BASED ON
WRN RADAR TRENDS.

OTHERWISE...COLD FNT TO CROSS OVERNIGHT W/PRECIP ENDING SE AFT
MIDNIGHT. BRIEF CAA AND STG MIXING OVR THE LAKE SHLD PROMOTE DECENT
WAVES W/SCA KEPT UNTIL NOON TUE W/LL FLW QUICKLY BACKING BY THEN.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY...
WEATHER PATTERN OVER THE MIDWEST AND GREAT LAKES CONTINUES TO BE
HEAVILY INFLUENCED BY A STRONG MID LEVEL RIDGE CURRENTLY OVER THE
SOUTHERN PLAINS. THIS FEATURE WILL BE REINFORCED BY AN UPPER TROF
OVER THE WEST COAST. EXPECT THE TROF TO BE REINFORCED BY A STRONG
SHORT WAVE CURRENTLY SEEN ON WATER VAPOR LOOP OVER THE GULF OF
ALASKA. THE SHORT WAVE WILL DROP INTO THE WEST COAST TROF INTENSIFY
BOTH IT AND THE DOWNSTREAM MID LEVEL RIDGE.

HOW STRONG THE TROF/RIDGE COUPLET GETS WILL DETERMINE WHAT KIND OF
WEATHER THE WESTERN LOWER GREAT LAKES REGION WILL HAVE OVER THE NEXT
SEVERAL DAYS. CURRENTLY THE AREA IS UNDER THE SOUTHERN EDGE OF THE
WESTERLIES. ONCE THE HIGH PRESSURE WHICH WILL GIVE THE AREA A DRY
AND WARM DAY ON WEDNESDAY...MOVES EAST ON THURSDAY...A COLD FRONT
WILL APPROACH FROM THE NORTHERN PLAINS...THE STRENGTH AND POSITION
OF THE SOUTHERN PLAINS RIDGE WILL DETERMINE HOW FAR SOUTH THE FRONT
GETS. OF THE MODEL GUIDANCE...THE ECMWF IS PREFERRED BECAUSE IT
SLOWS AND WEAKENS THE SHORT WAVES EMBEDDED IN THE WESTERLIES AND HAS
A BETTER HANDLE IN BUILDING THE UPPER RIDGE IN RESPONSE TO THE
STRENGTHENING WEST COAST TROF.  STILL THERE IS A LOT OF UNCERTAINTY
IN THE FORECAST.

THE THAT IN MIND...THE ONLY CHANGES MADE TO THE CURRENT FORECAST WAS
TO ADD POPS FRIDAY AND SOME MINOR TEMPERATURE CHANGES. BOTH THE
ECMWF AND GFS ARE SIMILAR IN PUSHING THE COLD FRONT INTO THE AREA
FRIDAY. BEYOND FRIDAY...UNCERTAINTY GROWS...WITH HIGH UNCERTAINTY
CONCERNING THE LOCATION OF THE FRONT AND THE POSITION OF THE
WESTERLIES...ELECTED TO KEEP SATURDAY... SUNDAY AND MONDAY DRY FOR
NOW.

&&

.AVIATION...
SURFACE COLD FRONT CURRENTLY EXTENDING FROM NORTHEAST IOWA TO
NORTHWEST MISSOURI WILL MOVE ACROSS THE LOWER GREAT LAKES LATER THIS
AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BREAK OUT
AHEAD OF THE FRONT AS IT MOVES EAST. THERE IS A CHANCE OF SEVERE
WEATHER LATER THIS AFTERNOON AS SKY CLEARS...ALLOWING
DESTABILIZATION OF THE ATMOSPHERE ACROSS NORTHERN INDIANA...WOLCOTT
WIND PROFILER SHOWING 50 KNOT WINDS AT ABOUT 5KT FEET ABOVE THE
SURFACE. LOW LEVEL COOL POOL LEFT FROM THIS MORNINGS THUNDERSTORMS
WILL QUICKLY ERODE THIS AFTERNOON ALLOWING MIXING OF WINDS TO THE
SURFACE. WINDS WILL BE GUSTY THIS AFTERNOON AND MVFR VISIBILITY AT
BOTH FORT WAYNE AND SOUTH BEND WILL QUICKLY DISSIPATE. SCATTERED
SHOWERS AND THUNDERSTORMS WITH SEVERE POTENTIAL WILL DEVELOP ACROSS
THE AREA LATER THIS AFTERNOON. THE BEST CHANCE OF SEVERE WOULD BE
OVER NORTHWEST INDIANA. WHICH HAS BEEN INDICATED FOR SOUTH BEND. THE
FRONT IS FAST MOVING AND WILL BE EAST OF NORTHERN INDIANA LATER THIS
EVENING ALLOWING FOR CLEARING SKIES OVERNIGHT WITH A CHANCE OF SOME
FOG TOWARD MORNING.

&&

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE
MI...NONE
OH...NONE
LM...SMALL CRAFT ADVISORY FROM NOON MONDAY THROUGH TUESDAY AFTERNOON
FOR LMZ043-LMZ046.

&&

SHORT TERM...HOLSTEN
AVIATION/LONG TERM...GLL
Hazardous weather outlook, Sep 19, 12:30 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1230 PM EST MON SEP 19 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1230 PM EST MON SEP 19 2005 /1230 PM CDT MON SEP 19 2005/ /130 PM EDT
MON SEP 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ESPECIALLY ACROSS NORTHERN INDIANA AND
SOUTHWEST MICHIGAN. STRONG HEATING AND RAPID DESTABILIZATION IS
EXPECTED THIS AFTERNOON AS SKIES RAPIDLY CLEAR AHEAD OF THE
ADVANCING COLD FRONT MOVING OUT OF IOWA.

THUNDERSTORMS OVER EASTERN IOWA EARLY THIS AFTERNOON WILL CONTINUE
TO EXPAND AND INTENSIFY AS THEY MOVE EASTWARD...WITH SEVERE
THUNDERSTORMS EXPECTED INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN
AFTER 4 PM EST... AND SPREADING EAST INTO OHIO AFTER 8 PM EDT.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL TO THE SIZE
OF GOLFBALLS APPEAR TO BE THE PRIMARY THREATS... HOWEVER A DISCRETE
RISK FOR TORNADOES EXISTS WEST AND NORTH OF A LOGANSPORT TO DEFIANCE
LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON OR THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-201015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1230 AM EST MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.

THUNDERSTORMS OVER EASTERN IOWA EARLY THIS AFTERNOON WILL CONTINUE
TO EXPAND AND INTENSIFY AS THEY MOVE EASTWARD...WITH SEVERE
THUNDERSTORMS POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN AFTER 4 PM EST.
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE
OF GOLFBALLS APPEAR TO BE THE PRIMARY THREATS.

A COLD FRONT WILL PASS ACROSS LAKE MICHIGAN LATE THIS EVENING WITH
NORTHWEST WINDS INCREASING TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET
AFTER MIDNIGHT. THIS WILL POSE A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST WINDS WILL DIMINISH TUESDAY MORNING. HOWEVER...WAVES OF
4 TO 8 FEET ARE STILL EXPECTED IN THE MORNING...THEN THEY WILL
SUBSIDE INTO THE 2 TO 4 FOOT RANGE BY TUESDAY AFTERNOON.  THIS WILL
POSE A HAZARD TO SMALL CRAFT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO
EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

HOLSTEN

In the hours before

Local storm report, Sep 19, 11:19 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HAIL             2 E PLYMOUTH            41.35N 86.28W
09/19/2005  1.25 INCH        MARSHALL           IN   EMERGENCY MNGR

&&

TCLICK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:19 AM ESTSevere Thunderstorm WarningIWXLaPorte26 min
Sep 19, 11:09 AM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall33 min
Sep 19, 11:47 AM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble58 min

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.